Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Mixing two ADs(10 Posts)
I went to my GP 2 weeks ago and told him that I was a little concerned about the media coverage of Tricyclic ADs and long term affects.
He looked at what I have been taking over the last 4 years ie Escitalopram 20mg and Amitriptyline 50mg daily (these were prescribed by a Community Mental Health Team) and said there was a risk of Seritonine Crisis and cardiac arrhythmias mixing 2 ADs and I was to come off of the Amitriptyline. The Amitriptyline I take mainly for migraine and now am stuck with that again coming off of them.
Do any of you have a mixed combo of ADs. I said to the Dr that psychiatrists often mix drugs and he said they do but they shouldn't. Am confused any ideas please?
I have been over twenty different ad' and other meds like mood stabilisers. But I have never been on two ad's same time. I have heard from California rocket fuel, which is venlaflaxine and mirtzapine at the same time.
I wonder why Psychiatrists mix these drugs if GPs then say that they are not good in combination. I must say though with this combination is the best I have felt since having anxiety problems from the age of 20 (now 48). Since having this combination I have married, travelled, moved house several times and kept jobs and have generally been much more 'normal' not the flaky, anxious, often sick, unreliable person I was previously on just Dothepin for years and years which GPs kept me on and did nothing to help me.
The Psych Registrar who put me on the combination said that 'some patients did need a 2 medication approach' so you can see why I am confused. I also went to see a private psychiatrist a couple of years ago for a psychiatric report (we were applying to adopt a child) and he was very pleased with my progress and did not say anything about the combination being risky at all. Sorry rant over!!
As to the generalisation that you should never take two meds together....What a load of old bollocks. There may be some concern with those two particular meds together as I think both can cause arrythmias (or at least escitalopram's enantiomer, citalopram, can).
I may be wrong but if you have been taking the two together for years there is surely almost no risk of serotonin syndrome.
Lots of people take one ad with an augmenting second one too. I take sertraline and mirtazapine.
I would go back to your psych and ask for a second opinion.
Sorry I did not express myself well there. Citalopram, escitalopram and amitriptyline have all been shown to increase the risk of QT prolongation which is a change in the heart's normal rythym. The effect is dose dependent so higher dose = more risk. However I think sertraline and some other SSRIs are clear on that front so you coukd ask your psych about switching to one of those instead.
Thank you Phoenixfrights for your information. I almost sitting here thinking I could have a serotonin syndrome or cardiac problem now!! GP told me she would contact Community Pharmacist to check. I telephoned the helpline for the makers of Escitalopram and they said they would never endorse using Escitalopram and Amitriptyline together.
Knowing they are not good together I think I will ask to be referred to the Community Mental Health Team to help with drugs I don't really want to make any changes through the GP years of frustration dealing with GPs and ADs has made me very unsure of the level of their knowledge of these drugs. Why for example have two different surgeries in 4 years been prescribing me these drugs without a word if the drug are not a good combination makes you think??
Yes, unless the GP has a particular interest in MH issues, then I would be wary and get advice from a specialist.
The information about citalopram/ escitalopram is quite new (think last two years) and perhaps this one is a bit more on the ball re. warnings and new research. However this does not at all mean that you cannot take the two together.
Serotonin syndrome (someone correct me if I am wrong) is usually an acute illness that starts when you start taking the offending medication. I really don't think you are at risk of this if you've been taking the combo for four years.
Serotonin syndrome is also a risk of taking my two medications together. For me, nada, except a very effective combo in terms of treating my anxiety and depression.
DOn't fret about heart issues etc. You've been safely taking these tablets together for 4 years. Experience tells you that it's not done you any harm so far.
Depression/ anxiety, untreated, is a major health risk - both MH and in terms of physical effects on heart, blood pressure etc. It's always a balance of risk.
Thank you Phoenixfrights I think I was beginning to really panic and overthink it. I am a Medical Secretary and spent some time working in a Mental Health setting some years ago and I remember patients with some really extensive mixtures of drugs, granted they were for psychotic illness but as you say it is 'a balance of risk'.
I hope I have not worried you concerning your drugs but you seem very sensible having weighed up the pros and conss
I have gone back up to my 50mg of Amitriptyline as directed by the GP and am waiting for her call after she has spoken to the Pharmacist. She seemed very unwilling to send me to the psych team for advice but I will insist on this and let you know what they say.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.